Colorado, 2006

Wildfire in Colorado, June 22 to 26, 2006

June 22 to 26, 2006 · NWS GJT · 1 event in 1 county or zone

This incident was named the Jolly Mesa Fire and occurred about 3 miles west of New Castle near Interstate 70. The fire consumed about 581 acres of pinyon pine, juniper, and grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This incident was named the Jolly Mesa Fire and occurred about 3 miles west of New Castle near Interstate 70. The fire consumed about 581 acres of pinyon pine, juniper, and grass. Numerous structures, gas lines, power lines, and a wildlife area were threatened by the blaze. The estimated cost of fighting this fire was 485,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 22, 2:22 AM MST, 9 hours 38 minutes earlier.

Area forecast discussion, Jun 22, 2:22 AM MST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MDT THU JUN 22 2006

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
LOW AMPLITUDE FLOW OVER EASTERN UTAH AND WESTERN COLORADO AT THE
MOMENT WITH A WEAK SHORTWAVE TROUGH TRAVERSING THE AREA. THIS IN
COMBINATION WITH A WEAK SURFACE BOUNDARY STRETCHED GENERALLY ALONG
THE INTERSTATE 70 CORRIDOR IS RESULTING IN SCATTERED TO BROKEN MID
CLOUD ACROSS THE CENTRAL PORTIONS OF THE FORECAST AREA.

THE SHORTWAVE TROUGH WILL MOVE EAST OF THE AREA DURING THE DAY
FOLLOWED BY A GRADUAL INCREASE IN HEIGHTS AS AN UPPER RIDGE NEAR THE
WEST COAST SHIFTS TOWARD THE AREA. DRIER AIR TO BEGIN ADVECTING INTO
THE AREA IN WEAK NORTHWEST FLOW BUT KEPT THE LOW MOUNTAIN POPS IN
PLACE ACROSS WESTERN COLORADO WITH REMNANTS OF THE SURFACE BOUNDARY
POTENTIALLY KEEPING ENOUGH MOISTURE FOCUSED OVER THE AREA FOR SOME
ISOLATED THUNDERSTORMS DURING PEAK HEATING. LITTLE RAINFALL EXPECTED
FROM ANYTHING THAT DEVELOPS. PERSISTENCE TEMPERATURE FORECAST FOR
TODAY.

A SMALL CHANCE OF SOME ISOLATED THUNDERSTORMS NEAR THE CONTINENTAL
DIVIDE FRIDAY AFTERNOON. OTHERWISE HOT AND DRY CONDITIONS TO
DOMINATE FRIDAY WITH DAYTIME TEMPERATURES TRENDING UP 2-3 DEGREES
FAHRENHEIT.

MIN HUMIDITIES IN THE SINGLE DIGITS AND LOWER TEENS WILL BE
WIDESPREAD TODAY AND AGAIN FRIDAY. WIND SPEEDS WILL REMAIN IN CHECK
THOUGH WITH THERMALLY DRIVEN DIURNAL WIND PATTERNS DOMINATING.
LINDQUIST

.LONG-TERM (SATURDAY THROUGH WEDNESDAY)...
HIGH PRESSURE WILL DOMINATE THROUGH THE PERIOD WITH HOT AND DRY
PATTERN CONTINUING. BY NEXT WEEK MODELS INDICATE A LITTLE MOISTURE
WILL BEGIN TO INFILTRATE THE RIDGE. SO PREVIOUS FORECAST LOOKS GOOD
WITH LOW CHANCE/SLIGHT CHANCE POPS FOR THE AFTERNOONS AND EVENINGS.
PREVIOUS MODEL RUNS SHOWED A TROUGH PUSHING INTO THE NORTHWEST COAST
BY LATE IN THE PERIOD...BUT THE LATEST GFS SHOWS THE RIDGE A LITTLE
FARTHER WEST...AND MORE IN LINE WITH THE 21/00Z RUN. TEMPS WILL
CONTINUE WELL ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/EH
Hazardous weather outlook, Jun 22, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 22 2006

COZ001>014-017>023-UTZ022>025-027>029-231145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO THIS AFTERNOON AND EARLY EVENING. LOCALLY GUSTY WINDS...
DANGEROUS LIGHTNING...AND LITTLE OR NO RAIN CAN BE EXPECTED WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH THE WEEKEND...ESPECIALLY ACROSS
THE MOUNTAINS OF WESTERN COLORADO. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Debeque to Silt Corridor

When
June 22, 12:00 PM MST to June 26, 12:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514026.